Does high-dose benzodiazepine abuse really produce liver toxicity? Results from a series of 201 benzodiazepine monoabusers

Antonio Gasbarrini, Giovanni Addolorato, Antonio Mirijello, Fabio Lugoboni, Laura Morbioli, Elena Arzenton, Roberto Leone, Marco Faccini, Rebecca Casari, Salvatore De Cosmo

Risultato della ricerca: Contributo in rivistaArticolo in rivista

3 Citazioni (Scopus)

Abstract

Background: Several side-effects related to prolonged benzodiazepines (BZD) use have been reported. Given the primary role of liver in BZD metabolism, toxicity related to prolonged high-dose BZD use could be conceivable. No data are available on the long-term impact of high-dose BZD use on liver. Research design and methods: A total of 201 BZD mono-abusers admitted to an Addiction Unit for detoxification were evaluated. Liver enzymes were evaluated at admission, before starting any treatment. An elevation of more than five times the upper limit of normal range (ULN) in serum ALT or conjugated bilirubin, or a combined elevation of AST, alkaline phosphatase and total bilirubin, one of which exceeding >2 the ULN, was considered diagnostic for drug-induced liver injury. Results: None of the evaluated subjects showed significant alterations of liver enzymes. Those with the highest transaminase levels were showing high body mass index. Twenty patients (10%) showed elevated gamma-glutamyl-transferase. No alteration of alkaline phosphatase, nor bilirubin was found in any patient. The average dosage of BZD was 307 mg of diazepam-equivalents for 7 years. Conclusions: Present data suggest that prolonged use of high-dose BZD, although very dangerous for several reasons, does not seem to produce a significant drug-induced liver injury.
Lingua originaleEnglish
pagine (da-a)451-456
Numero di pagine6
RivistaExpert Opinion on Drug Safety
Volume17
DOI
Stato di pubblicazionePubblicato - 2018

Keywords

  • Adult
  • Alanine Transaminase
  • Aspartate Aminotransferases
  • Benzodiazepine
  • Benzodiazepines
  • Bilirubin
  • Chemical and Drug Induced Liver Injury
  • DILI
  • Dose-Response Relationship, Drug
  • Female
  • Humans
  • Liver Function Tests
  • Male
  • Middle Aged
  • Pharmacology (medical)
  • Substance-Related Disorders
  • drug-abuse
  • gamma-Glutamyltransferase
  • hepatotoxicity
  • high-dose
  • liver damage

Fingerprint

Entra nei temi di ricerca di 'Does high-dose benzodiazepine abuse really produce liver toxicity? Results from a series of 201 benzodiazepine monoabusers'. Insieme formano una fingerprint unica.

Cita questo